Antibiotic-associated diarrhea refers to passing loose, watery stools three or more times a day after taking medications used to treat bacterial infections (antibiotics).
About 1 in 5 people who take antibiotics develop antibiotic-associated diarrhea. Most often, antibiotic-associated diarrhea is mild and requires no treatment. The diarrhea typically clears up within a few days after you stop taking the antibiotic. More-serious antibiotic-associated diarrhea requires stopping or sometimes switching antibiotics.
For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:
- Loose stools
- More-frequent bowel movements
Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, diarrhea and other symptoms don't appear until days or even weeks after you've finished antibiotic treatment.
Clostridioides difficile (formerly Clostridium difficile) infection
C. difficile is a toxin-producing bacterium that can cause a more serious antibiotic-associated diarrhea. In addition to causing loose stools and more-frequent bowel movements, C. difficile infection can cause:
- Severe diarrhea and dehydration
- Lower abdominal pain and cramping
- Low-grade fever
- Loss of appetite
When to see a doctor
Call your doctor right away if you have serious signs and symptoms of antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor might recommend tests — such as stool or blood tests — to determine the cause.
Why antibiotic-associated diarrhea occurs isn't completely understood. It's commonly thought to develop when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.
The antibiotics most likely to cause diarrhea
Nearly all antibiotics can cause antibiotic-associated diarrhea. Antibiotics most commonly involved include:
- Macrolides, such as clarithromycin
- Cephalosporins, such as cefdinir and cefpodoxime
- Fluoroquinolones, such as ciprofloxacin and levofloxacin
- Penicillins, such as amoxicillin and ampicillin
C. difficile infection
When antibiotics upset the balance of bacteria in your digestive system, the bacteria C. difficile can quickly grow out of control. C. difficile bacteria create toxins that attack the lining of the intestine. The antibiotics most commonly linked to C. difficile infection include clindamycin, fluoroquinolones, cephalosporins and penicillins — though taking virtually any antibiotic can put you at risk.
Antibiotic-associated diarrhea can occur in anyone who takes an antibiotic. But you're more likely to develop antibiotic-associated diarrhea if you:
- Have had antibiotic-associated diarrhea in the past
- Have taken antibiotic medications for an extended time
- Are taking more than one antibiotic medication
One of the most common complications of any type of diarrhea is extreme loss of fluids and electrolytes (dehydration). Severe dehydration can be life-threatening. Signs and symptoms include a very dry mouth, intense thirst, little or no urination, dizziness, and weakness.
To help prevent antibiotic-associated diarrhea, try to:
- Take antibiotics only when necessary. Don't use antibiotics unless your doctor feels they're necessary. Antibiotics can treat bacterial infections, but they won't help viral infections, such as colds and flu.
- Ask caregivers to wash their hands. If you're receiving care at home or the hospital, ask everyone to wash his or her hands or use an alcohol-based hand sanitizer before touching you.
- Tell your doctor if you've had antibiotic-associated diarrhea or C. difficile before. Having antibiotic-associated diarrhea once or C. difficile in the past increases the chance that antibiotics will cause that same reaction again. Your doctor may be able to select a different antibiotic for you.